Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 99, NWS La Crosse, WI

July 28, 20254 counties in Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2025, 10:39 PM CDT for 4 counties in Minnesota. It was in force for 81 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2025, 10:39 PM CDT (03:39 UTC)
Expired
Jul 29, 2025, 12:00 AM CDT
In force
81 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN

The radar

The Minneapolis radar (KMPX), 115 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:05 PM CDTTSTM WND GST 742 E Kasson, MNMesonet station MN029 U.s.14 - Byron - Mp 200.
Jul 28, 11:08 PM CDTTSTM WND DMG1 N Rochester, MN8 inch diameter tree limb snapped.
Jul 28, 11:10 PM CDTTSTM WND DMG9 Wnw Waltham, MNSoft and hardwood trees downed. Time estimated on radar.
Jul 28, 11:12 PM CDTTSTM WND DMG2 Sw Rochester, MN10 inch diameter limb of healthy tree snapped about 25 above ground.
Jul 28, 11:13 PM CDTTSTM WND DMGOronoco, MNWhole trees knocked over. Time estimated by radar.
Jul 28, 11:15 PM CDTTSTM WND GST 493 E Austin, MNAWOS station KAUM Austin Municipal Airport.
Jul 28, 11:15 PM CDTTSTM WND GST 58Rochester, MNAWOS station K9MN Mayo Helipad.
Jul 28, 11:20 PM CDTTSTM WND GST 763 Nnw Stewartville, MNASOS station KRST Rochester International Airport.
Jul 28, 11:30 PM CDTTSTM WND GST 541 Ene Dexter, MNMesonet station MN010 I-90 - Dexter - Mp 195.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 10:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS53 KARX 290339
SVRARX
MNC039-099-109-157-290500-
/O.NEW.KARX.SV.W.0099.250729T0339Z-250729T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1039 PM CDT Mon Jul 28 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Olmsted County in southeastern Minnesota...
  Northern Mower County in southeastern Minnesota...
  West central Wabasha County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until midnight CDT.

* At 1038 PM CDT, severe thunderstorms were located along a line
  extending from near Stanton to near Medford to 7 miles southeast of
  Waseca, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  West Concord and Claremont around 1050 PM CDT.
  Dodge Center and Blooming Prairie around 1100 PM CDT.
  Mantorville and Kasson around 1105 PM CDT.
  Byron, Hayfield, Oronoco, and Mazeppa around 1110 PM CDT.
  Rochester around 1115 PM CDT.
  Brownsdale around 1120 PM CDT.
  Stewartville around 1130 PM CDT.

This includes Interstate 90 in Minnesota between mile markers 175 and
215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4419 9232
      4402 9232 4383 9245 4365 9268 4365 9305
TIME...MOT...LOC 0338Z 301DEG 37KT 4441 9298 4419 9320 4402 9337 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Falkinham
3 follow-up statements
498 
WWUS53 KARX 290355
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1055 PM CDT Mon Jul 28 2025

MNC039-099-109-157-290500-
/O.CON.KARX.SV.W.0099.000000T0000Z-250729T0500Z/
Olmsted MN-Mower MN-Wabasha MN-Dodge MN-
1055 PM CDT Mon Jul 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR OLMSTED...NORTHERN MOWER...WEST CENTRAL WABASHA AND DODGE
COUNTIES...

At 1054 PM CDT, severe thunderstorms were located along a line
extending from near Wanamingo to near Claremont to near Blooming
Prairie, moving southeast at 50 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Dodge Center, Mantorville, Kasson, Blooming Prairie, Hayfield, 
  Oronoco, Rochester, Byron, Brownsdale and Stewartville.

This includes Interstate 90 in Minnesota between mile markers 175 and
215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4419 9232
      4402 9232 4383 9245 4365 9268 4365 9305
TIME...MOT...LOC 0354Z 299DEG 44KT 4424 9275 4402 9297 4385 9314 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Falkinham
667 
WWUS53 KARX 290431
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1131 PM CDT Mon Jul 28 2025

MNC039-099-109-157-290500-
/O.CON.KARX.SV.W.0099.000000T0000Z-250729T0500Z/
Olmsted MN-Mower MN-Wabasha MN-Dodge MN-
1131 PM CDT Mon Jul 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN OLMSTED...NORTHERN MOWER...WEST CENTRAL WABASHA AND
SOUTHERN DODGE COUNTIES...

At 1130 PM CDT, severe thunderstorms were located along a line
extending from near Eyota to near Stewartville to 6 miles north of
Adams, moving east at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Rochester, Austin, Stewartville, Blooming Prairie, Hayfield, Oronoco,
Mazeppa, Brownsdale, High Forest, Lansing, Rock Dell, Mayville,
Dexter, Oslo, Mapleview, Waltham, Elkton, Hammond, Chester, and
Sargeant.

This includes Interstate 90 in Minnesota between mile markers 175 and
215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4393 9305 4399 9255 4437 9255 4419 9232
      4402 9232 4383 9245 4365 9268 4365 9305
TIME...MOT...LOC 0430Z 270DEG 37KT 4405 9231 4383 9253 4366 9270 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Rieck
933 
WWUS53 KARX 290451
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1151 PM CDT Mon Jul 28 2025

MNC039-099-109-157-290501-
/O.EXP.KARX.SV.W.0099.000000T0000Z-250729T0500Z/
Olmsted MN-Mower MN-Wabasha MN-Dodge MN-
1151 PM CDT Mon Jul 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OLMSTED...NORTHERN
MOWER...WEST CENTRAL WABASHA AND SOUTHERN DODGE COUNTIES WILL EXPIRE
AT MIDNIGHT CDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Minnesota.

&&

LAT...LON 4393 9305 4399 9255 4437 9255 4419 9232
      4402 9232 4383 9245 4365 9268 4365 9305
TIME...MOT...LOC 0451Z 270DEG 37KT 4396 9210 4374 9232 4357 9249 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:00 PM CDT, 5 hours 39 minutes earlier. Its key messages:

  • Severe storm potential overnight (10PM to 4AM) as a line of storms (MCS) or storm clusters progress through much of the area. Damaging winds in excess of 60 mph will be the main risk.
  • Showers and thunderstorms possible (20 to 40%) for portions of northeast Iowa and far southwestern Wisconsin Tuesday and Wednesday.
Area forecast discussion, Jul 28, 5:00 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
500 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Severe storm potential overnight (10PM to 4AM) as a line of
  storms (MCS) or storm clusters progress through much of the
  area. Damaging winds in excess of 60 mph will be the main
  risk.

- Showers and thunderstorms possible (20 to 40%) for portions
  of northeast Iowa and far southwestern Wisconsin Tuesday and
  Wednesday.

&&

.DISCUSSION...
Issued at 200 PM CDT Mon Jul 28 2025

Storms Tonight:

Dry weather is expected through the day and much of the evening
hours. The area we are watching is an MCV in North Dakota and a
disturbance coming out of the Rockies and into eastern South
Dakota/western Minnesota. Current guidance is trying to merge this
two disturbances together somewhere in eastern South Dakota/western
Minnesota. Meanwhile, a warm front extending from western Minnesota
to northeast Iowa will slowly shift north during the day, increasing
dewpoints and instability. With strong warm air advection and
moisture advection (dewpoints getting into the upper 60s to low 70s)
and high low level lapse rates (between 8.5 and 9.0 C/km), storms
are expected to fire in eastern South Dakota/western Minnesota this
afternoon. These storms will then shift into storm clusters or lines
that then move southeastward along the instability gradient and form
an MCS. This gradient will gradually push northward with increasing
dewpoints during the day and by the late evening, this gradient will
setup from western Minnesota into northeast Iowa. Sufficient deep
layer shear from 0-1km to 0-6km and the potential for strong
updrafts and downdrafts to form given the storm environment and the
environment downstream, indicates that the MCS could shift into a
more bow like structure with damaging winds being the main hazard
and a low chance that a tornado could form within one of these
bowing segments (mainly for portions of southeast Minnesota and
northeast Iowa). As this MCS shifts more southeastward towards the
Mississippi River, it should weaken and the probability for severe
wind gusts lowers.

There is some uncertainty with how tonight will play out as the
storms in North Dakota are pushing an outflow boundary southward
into northern South Dakota potentially limiting the storm initiation
there. If storms fire too early and congeal and move into our area
earlier than expected, severe storm potential will be lower as the
surrounding environment would not have had enough to destabilize
enough. Currently much of the CWA remains in light and variable
winds until the warm front shifts northward this afternoon. Then our
area will shift to southwesterly flow. The longer we are in this
flow, the more primed our environment will be to support an MCS.
Current guidance supports storms moving into the CWA between 04 and
06Z and exiting a few hours later. With the previously mentioned
parameters and confidence in the potential severe threat SPC has put
a few of our western counties in a moderate (level 4 of 5) risk, an
enhanced (level 3 of 5) for area along and west of the Mississippi
River, and a slight (level 2 of 5) risk for areas east of the
Mississippi River. The main uncertainty with how far east the higher
severe risks go is how long the severe winds linger with the storm
clusters or MCS.

Storm Potential Tuesday Through the Weekend:

After the overnight/early morning storms move off to the south, a
frontal boundary gradually moves through the southern portions of
our CWA. This will provide some increases in shower and thunderstorm
chances Tuesday evening and into the overnight. Where this boundary
goes on Wednesday will also determine where rain chances are. For
both Tuesday and Wednesday, the better chances (25 to 45%) for
showers and thunderstorms are in northeast Iowa and far southwestern
Wisconsin. After Wednesday, surface high pressure builds in and
northwesterly flow resumes keeping us mostly dry until later Sunday
when a shortwave trough moves through the northern Plains and Upper
Midwest increasing rain chances.

Temperatures Through the Weekend:

With southerly flow pushing towards the Minnesota/Iowa border, this
will bring in good warm air advection for the afternoon. Despite the
early morning storms, temperatures and dewpoints are expected to
rebound well enough to get temperatures into the low to mid 90s and
dewpoints into upper 60s to mid 70s. This results in heat indices
between 95 and 100F. After the storms move through, a cold
front follows. Depending on where this boundary sets up, will
determine where the warmer temperatures end up. Current
forecasted highs for Tuesday are a few degrees cooler than
previously forecasted with highs in the low to mid 80s rather
than the mid to upper 80s as northerly flow gradually creeps
through much of the forecast area. From Wednesday through the
weekend the Upper Midwest and Great Lake regions stay in
northwest flow aloft with a surface high overhead. Cooler air
enters the area and sticks around as a result, lowering both
temperatures and dewpoints. High temperatures cool off into the
70s with dewpoints mainly in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 500 PM CDT Mon Jul 28 2025

CIGS: increasing mid level deck from the west later this evening
with lowering as a cluster of storms approaches. A few models
suggest they could dip into MVFR with the shra/ts, but more favor
holding VFR - and will trend the forecast that way. Expect
scattering by late morning/early afternoon Tue.

WX/vsby: a cluster of shra/ts on track to impact the TAF sites as
they roll east along I-90. CAMS timing currently highlights between
07-10z, but that will likely be adjusted +- an hour or two depending
on how quickly storms develop/organize and accelerate.

WINDS: enhanced wind gusts expected with the storms
overnight...could exceed 40 kts. Direction becomes more
northwesterly but generally under 10 kts Tue.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Cecava
AVIATION.....Rieck
Hazardous weather outlook, Jul 28, 7:56 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
756 PM CDT Mon Jul 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
756 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are late this evening into the overnight
hours with the higher risk west of the Mississippi River. Damaging
winds will be the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Due to timing of the event tonight, widespread spotter activation
is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:48 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWabasha61 min
Jul 28, 11:08 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted, Wabasha, Winona67 min
Jul 28, 11:16 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWinona44 min
Jul 28, 11:30 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Mower45 min
Jul 28, 11:47 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Houston, Winona73 min
Jul 28, 11:59 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWinona31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.